It began with a pill. One pill.
My wife’s gynecologist gave her samples of a new antibiotic to treat a
urinary tract infection so minor, she didn’t even know she had it. The
doctor told her to take this new wonder drug twice a day for three
Your doctor gives you a pill, you take it. When I left for work the next
morning, I said goodbye to Diane as she swallowed the first pale yellow
oval tablet with breakfast.
Six hours later I was bringing her, delirious, to the emergency room. Our
lives haven’t been the same since.
Diane called me at work several hours after she took that pill and said she
felt strange. I knew something was really not right, because my wife comes
from a long line of “it’s just a flesh wound” stoics who underreact to all
physical discomfort. She said she was disoriented and hallucinating. Her
mouth was dry, and she felt tingling in her left arm and hand. She was
having trouble talking.
After we spoke, she found herself wandering around in her small home
office, and when she located her desk, she couldn’t figure out how to turn
off the computer she writes on every day. When she went to lie down, she
started shaking uncontrollably and then saw white. She was sure she was
Then she heard the phone ring. It was me, calling to see if she was
feeling any better. Luckily, she was able to reach over, pick up the
receiver and mumble to me about what was going on. I called her gynecologist, who told me to take her to the hospital. When the cab got me
home from the office, I found Diane lost in her closet. She stammered that
she wanted to get dressed to go out but couldn’t find her white shirt. I
looked down and saw that it was an inch from her hand.
Married people can afford to panic only one at a time, so I pretended I was
not scared as I helped her on with the shirt and took her to the hospital
closest to where we live in Philadelphia, which happens to be Pennsylvania
Hospital, the oldest hospital in America and one of the very best. As
Diane spoke haltingly, elliptically to the ER doctors, more symptoms
emerged. Her jaw was terribly sore from clenching against what we assumed
had been a seizure. Her pupils were fixed and dilated, like blobs of black
ink. She said she felt as though something were “melting” just behind her
It was late Friday afternoon at the ER, just before the weekend rush, so we
got a good, slightly private, curtained-off area. An emergency medicine
specialist and several neurology residents tag-teamed in and out of our
space. Each one asked a slightly different version of the same questions.
I worried that we weren’t being clear because there didn’t seem to be any
accumulation of knowledge taking place. They all had tests they wanted
Diane to perform.
“Spell the word ‘world’ backwards,” one asked. She did it and was then
asked to name the U.S. presidents in reverse chronological order.
“Can you spell ‘world’ backwards?” the next one asked. Then he requested
that she touch her finger to her nose.
“I’d like you to try to spell …” the next one began.
“Yeah, yeah,” Diane said, “‘world’ backwards.” But she was bobbing in and
out of full lucidity. Only seconds after cracking a joke, her mind would
be sluggish again, and she would barely respond when I stroked her cheek or
her shoulder-length brown hair.
After nearly five years of marriage, this was the first medical emergency
we ever had to face. The only thing that kept me from really losing it was
a woman in the next cubicle who already had lost it. Dragged in by the
police in the middle of a major psychotic episode, she screamed continually
in English and Chinese about everything from her husband’s homosexuality to
her close personal friendship with the president of the United States. Her
screams pierced the crackly trauma calls from ambulances all over the area,
which were being broadcast on a loudspeaker system for the ER staff to
monitor. The combined noise was oddly stabilizing, a constant reminder
that things could be considerably worse.
After several hours of neurological exams, the word came back — from a place
called the Poison Control Center — that all of Diane’s symptoms had been previously reported as reactions to the antibiotic she
took. The drug is called Floxin. She had, as we now say, been “Floxed.”
My wife took a pill. It made her sicker than she was before. World
backwards. Tell me about it.
The ER doctors, however, were not through with us. They still wanted to
run more tests. Even though Diane’s symptoms, such as “acute delirium,”
were consistent with a reaction to the Floxin, they could also be caused by
a brain tumor, a stroke or a big horrible infection with larger
neurological implications, like spinal meningitis. They wanted to do a CT
I got to sit in the CT control room and watch the machinery visually slice
and dice. There is nothing quite so frightening as watching your loved
one’s brain being scanned for tumors, especially when you’re not exactly
sure what a normal brain looks like. But it is also very moving to peer
directly into your wife’s mind. What spouse hasn’t at one time or another
wished to be able to do that?
Back in the ER after a clean scan, we were then told the prevailing wisdom
about all adverse drug reactions: that the effects would subside when the
medication left her system. And we were sent home — with a supply of the
milder, cheaper antibiotic she probably should have taken in the first
place for her urinary tract infection — to wait for that to happen. On
our way out, we walked past the main ER desk. On the wall behind it was a
light box for reading X-rays, which was still illuminating pictures from
the inside of Diane’s brain. To the left of the viewer was a shiny metal
towel dispenser. It was adorned with Floxin advertising magnets that had
been left by some enterprising drug sales rep.
At that moment I thought the Floxinalia would actually make a nice detail
for our emergency room horror story, the recitation of which would commence
as soon as Diane was fine, ostensibly in a couple of days. But her
symptoms did not disappear as promised. Some waned, but new ones
developed. Besides the “melting” and the fixed pupils, she had really
aggressive, buzzy insomnia, visual distortions that made the world seem
six-dimensional and aphasia: She would get halfway through a sentence and
just couldn’t get the rest of the words out. For a woman with a high
school trophy for “best negative debater” sitting on a shelf behind her
desk, this was probably the scariest symptom of all.
Over the next two weeks, she endured an electroencephalogram, which
tests electrical function in the brain; a magnetic resonance imaging of her head, which offers more structural detail than the CT scan; and a spinal tap, to check the cerebrospinal fluid for infections,
as well as some blood work. All these tests just to rule out any other
possible explanation for her continuing symptoms than an adverse reaction
to the drug — the same drug that was supposed to be long gone from her
system. While the tests themselves were creepy, what they were testing for was absolutely horrifying. I found myself weighing which awful result
would be most acceptable, watching the life we had planned to have pass
before my eyes.
The tests all came back on a Thursday, one of the most harrowing days of
our lives. As we were read the results over the phone by our internist, I
found myself mentally checking off all the nightmares that had been
eliminated by the process — “brain tumor, no; stroke, no; AIDS, no.” But
Diane still wasn’t well. The doctors concluded that the drug reaction had
triggered some genetic predisposition to neurological illness. Since her
body hadn’t been able to correct the situation naturally, she would need to
take a combination of heavy-duty drugs, each with its own possible side
effects, to do it. If, in fact, it could be done at all.
But at least that urinary tract infection had cleared up.